California, 2004

Strong Wind in California, December 5, 2004

December 5, 2004 · NWS SGX · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 5, 3:30 AM PST, 2 hours earlier.

Area forecast discussion, Dec 5, 3:30 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SUN DEC 5 2004

.SYNOPSIS...RAIN WILL SPREAD ACROSS THE REGION THIS MORNING AS A
PACIFIC STORM MOVES THROUGH SOUTHERN CALIFORNIA TODAY. THE HEAVIEST
PRECIPITATION WILL BE IN SAN DIEGO COUNTY. A FEW THUNDERSTORMS WILL
BE POSSIBLE. SNOW LEVELS WILL BE AROUND 4000 FEET...AND SEVERAL
INCHES OF SNOW WILL BE POSSIBLE...ESPECIALLY IN SAN DIEGO COUNTY.
THE RAIN AND SNOW WILL GRADUALLY END TONIGHT...SO DRY WEATHER WILL
RETURN MONDAY AND TUESDAY. A WEAKER SYSTEM IS FORECAST TO BRING
ANOTHER CHANCE OF PRECIPITATION LATE TUESDAY AND EARLY WEDNESDAY.
BUILDING HIGH PRESSURE IN THE SECOND HALF OF THE WEEK WILL BRING A
STRONG WARMING TREND.

&&

.DISCUSSION...NICE LOOKING FRONT APPROACHING SOCAL FROM THE CENTRAL
COAST THIS MORNING. SCATTERED SHOWERS AHEAD OF THE FRONT HAVE
DROPPED LIGHT AMOUNTS OF RAIN TO SOME AREAS WEST OF THE MTNS LAST
NIGHT AND THIS MORNING. THE RAIN AND SNOW WILL BEGIN PROBABLY AROUND
SUNRISE IN ORANGE CO...THEN SPREAD SOUTHEAST DURING THE MORNING. THE
GREATEST PRECIP WILL BE IN SAN DIEGO CO ACCORDING TO MODELS AS THE
STORM MOVES INTO BAJA. PRECIP AMOUNTS COULD TOTAL UP TO ONE INCH IN
SOUTHERN AREAS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900
PM FOR SOME SNOW AND WIND. THE SPECIAL WEATHER STATEMENT HAS BEEN
UPDATED. LARGE OCEAN SWELL ASSOCIATED WITH THIS STORM WILL PRODUCE
WIDESPREAD HIGH SURF...AND A HIGH SURF ADVISORY HAS BEEN ISSUED.

THE STORM SWIFTLY DEPARTS TONIGHT WITH ONLY LINGERING ISLAND EFFECT
SHOWERS IN SAN DIEGO COUNTY EXPECTED. MON AND MOST OF TUE APPEAR DRY
BETWEEN SYSTEMS...BUT CERTAINLY NOT VERY WARM. THE NEXT SYSTEM
EXPECTED LATE TUE INTO EARLY WED IS WEAKER AND MOST OF THE ENERGY
STAYS NORTH OF SOCAL. AT LEAST A CHANCE OF PRECIP IS WARRANTED...BUT
NOT MUCH IS EXPECTED. AFTER THAT...RIDGE CITY DEVELOPING LATE WED.
REALLY ITS TRUE...AND WE ARE TRYING TO CONTAIN OUR EXCITEMENT.
EXTENDED MODELS HAVE CONSISTENTLY PUT A RATHER STRONG RIDGE OVER THE
REGION STARTING THU INTO NEXT WEEKEND. IF IT HOLDS...THERE WOULD BE
FAIR WEATHER WITH TEMPS ACTUALLY ABOVE NORMAL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.
WINTER WEATHER ADVISORY...SEE LAXWSWSGX.
HIGH SURF ADVISORY...SEE LAXCFWSGX.

&&

MM
Hazardous weather outlook, Dec 4, 4:40 PM PST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PST SAT DEC 4 2004

CAZ042-043-048-050-055-056-057-058-060-061-062-051400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
440 PM PST SAT DEC 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

AN ISOLATED WATERSPOUT WILL OCCUR THIS EVENING OVER THE COASTAL
WATERS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

FOR SUNDAY...A COLD...FAST MOVING PACIFIC STORM WITH BRING A PERIOD
OF MODERATE TO HEAVY SHOWERS...MAINLY OVER SAN DIEGO COUNTY. A FEW
INCHES OF SNOW WILL BE POSSIBLE OVER THE MOUNTAINS...AGAIN MAINLY
SAN DIEGO COUNTY. SMALL HAIL WILL BE POSSIBLE...AND ISOLATED
WATERSPOUTS COULD OCCUR OVER THE COASTAL WATERS. THE STORM SYSTEM
WILL EXIT THE AREA SUNDAY NIGHT.

MAXWELL

In the hours before

Special weather statement, Dec 5, 3:30 AM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SUN DEC 5 2004

CAZ042-043-048-050-055>058-060>062-051800-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
330 AM PST SUN DEC 5 2004

...A STRONG PACIFIC STORM WILL IMPACT SOUTHWESTERN CALIFORNIA
TODAY...

A STORM OVER THE EASTERN PACIFIC WILL MOVE THROUGH SOUTHERN
CALIFORNIA TODAY. THIS STORM WILL BRING RAIN WITH LOCALLY HEAVY
SHOWERS AND MORE CHILLY WEATHER. SHOWERS WILL BE HEAVIEST OVER SAN
DIEGO COUNTY AND BAJA CALIFORNIA. DUE TO VERY COLD AIR ALOFT...AN
ISOLATED THUNDERSTORM WITH SMALL HAIL WILL ALSO BE POSSIBLE. A
FUNNEL CLOUD OR WATERSPOUT COULD FORM OVER THE COASTAL WATERS...
MAINLY THIS MORNING.

LOCALLY OVER AN INCH OF RAIN COULD FALL IN SAN DIEGO COUNTY...THOUGH
MOST AREAS WILL RECEIVE 1/2 TO 3/4 OF AN INCH. NORTH OF SAN DIEGO
COUNTY...PRECIPITATION AMOUNTS WILL BE MOSTLY 1/2 INCH OR LESS. THE
SNOW LEVEL WILL BE AROUND 4000 FEET. UP TO 6 INCHES OF SNOW WILL
BE POSSIBLE OVER THE MOUNTAINS...WITH HIGHEST AMOUNTS IN SAN DIEGO
COUNTY. THE PRECIPITATION WILL END BY AROUND SUNRISE MONDAY.

PEOPLE IN SOUTHERN CALIFORNIA WITH OUTDOOR PLANS TODAY SHOULD BE
PREPARED FOR UNSEASONABLY CHILLY WEATHER AND RAIN...OR SNOW IN THE
MOUNTAINS.

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, San Diego County Coasts

When
December 5, 5:30 AM PST
Where
San Diego County Coasts forecast zone
Measured
22 kt (25 mph) estimated sustained
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Strong winds pulled two boats off their moorings in San Diego Bay. One of the boats was blown onto the rocks near Shelter Island.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431486.